Years ago when I was first trying to figure out if there was any possible family history of movement disorders all I could come up with was that my father used to kick in his sleep and his mother didn’t like having to sit during long evening performances etc and I must have vaguely heard of restless leg because I mentioned that to a consultant. But it wasn’t until I saw the word Akathisia on a Dystonia patient forum and asked what it meant that I recognized what I was experiencing.
There is no information page on Parkinson’s UK about Akathisia. I searched and found only 1 link to a document where it is listed as a common symptom in PD: Allied Health Professionals’ competency framework for progressive neurological conditions. September 2018.
The following article outlines the serious consequences of misdiagnosing Akathisia:
Self-Harm in Sertraline-Induced Akathisia H. Nepal, E.Black, M.Bhattarai, Prim Care Companion CNS Disord 2016;18(6):
This morning I looked at the Missd twitter page and was amazed to see their organization has been putting adverts about Akathisia on the New York subway. As one commentator writes ( BOB FIDDAMAN @Fiddaman):
“Because the psychiatric profession won’t do it, the regulators won’t do it, suicide prevention orgs won’t do it, it has to be done by those who have suffered. Bravo @MISSDFoundation and all who sail in her. NYC Subway Ads Take Akathisia Out of the Darkness”
MISSD: “We ask that suicide prevention charities start including #akathisia info on their website & print materials to increase public awareness of adverse drug effects that precipitate iatrogenic #suicide.
… We appreciate all efforts to share accurate info to help others make well-informed healthcare decisions for themselves and loved ones.”
Here are some descriptions of what sounds like Restless Leg by people on this forum (Parkinson’s UK):
Crawling sensation under my skin Tony43 Oct 3 I am taking Sinemet three times a day and half Sinemet at night. I am also on a 3mg Rotigotine patch. Recently I have occasionally had the strangest sensation under my skin on my legs and arms difficult to describe but it’s a crawling and shivering sensationit is unbearable I just have to keep moving.
Singing_Gardener Oct 4 I’m not sure it’s the same but I get strange sensations under the skin at the time when the sinemet is wearing off and before the next pill kicks in. I agree it’s very unpleasant. I’m also on 3 sinemet a day plus one rasagiline but don’t take anything at night.
maweejackie Oct 7 I had a crawling sensation all over, I call it wriggly! It’s just horrible what PD throws at us. I haven’t had it for a while. Maybe it’s the DBS I had in 2015, maybe it’s one of the many drugs I take. I’m on 5 Madopar, 14mg Ropinerole, Safinamide, Opicapone, all per day.
Restless legs syndrome , CHAUDHURI KR, APPIAH-KUBI LS , et al Journal of Neurology, Neurosurgery & Psychiatry 2001; 71: 143-146.
Misdiagnosis of RLS may occur due to nocturnal dyskinesias and akathisia in patients with Parkinson’s disease treated with levodopa…The differential diagnosis is broad and includes other conditions involving motor restlessness with sensory symptoms or disagreeable feelings in the legs. These include those with an inconsistent association with rest or sleep (… akathisia…and generalised restlessness similar to akathisia).
Several conditions observed in PD, including sensory symptoms, pain, motor restlessness, akathisia, and the wearing-off phenomenon, should be differentiated from RLS.